Georgia, 2022

Flash Flood and Hail in Georgia, June 28 to 29, 2022

June 28 to 29, 2022 · NWS FFC · 9 events in 4 counties and zones

0 inches over portions of north and central Georgia, with the highest amounts observed over the west Atlanta metro. 5 to 5 inches occurred in Carroll and Douglas county, and were enough to cause flash flooding in the latter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Another active afternoon and evening of summertime convection produced reports of scattered wind damage, quarter size hail, and 0.50 to 2.0 inches over portions of north and central Georgia, with the highest amounts observed over the west Atlanta metro. These amounts of 1.5 to 5 inches occurred in Carroll and Douglas county, and were enough to cause flash flooding in the latter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 28, 6:46 PM EST, 24 minutes earlier.

Area forecast discussion, Jun 28, 6:46 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
746 PM EDT Tue Jun 28 2022

...Updated for 00Z Aviation Discussion...

.PREV DISCUSSION... /Issued 327 PM EDT Tue Jun 28 2022/

..Afternoon Area Forecast Discussion...

SHORT TERM /Tonight through Wednesday Night/...

Similar to yesterday, scattered to numerous storms have developed
this afternoon (mainly along and south of a line from Rome to
Canton to Athens) amid SBCAPE of 1000-2000 J/kg and low-level
lapse rates of 7.0 to 8.5 C/km. Some strong storms are likely with
gusty downburst winds, frequent cloud-to-ground lightning, and
locally heavy rainfall. A storm or two with severe-criteria wind
gusts cannot be ruled out. Like the storm over the southern metro
Atlanta area yesterday evening that prompted a Flash Flood
Warning, any storms that persist over the same area for long
enough (which is a concern as upper-level winds are quite weak)
could lead to localized flash flooding. Isolated showers and
storms will be possible overnight given weak frontal convergence,
remnant outflow boundaries, and ample moisture in place. More of
the same is expected tomorrow (Wednesday) as the front remains
draped across the CWA. The HREF is progging 1000-2000 J/kg of
SBCAPE, and with weak upper-level flow, storms will again pose a
threat for gusty winds, cloud-to-ground lightning, heavy rainfall,
and localized flash flooding.

Persistent low-level and mid-level cloud cover over much of the
CWA today has capped temps in the 80s this afternoon with just the
southern tier of the CWA in the 90s. Highs in the lower 80s to
lower 90s are expected tomorrow.

Martin

LONG TERM /Thursday through Tuesday/...

The long term forecast remains consistent with previous forecast
runs, beginning with mid to upper level ridging positioned over
the northeast CONUS and a upper level flow pattern over the
southeast to start the period on Thursday. The Bermuda High over
the western Atlantic will also promote southerly low level flow
and the advection of deep moisture from the Gulf of Mexico. With
this moist airmass persisting through the weekend, dewpoints are
expected to be in the low to mid 70s across the forecast area. On
Friday and into the weekend, some amplification of the ridge to
the east and northeast of the area will allow for additional
moisture advection off the Atlantic and Gulf. Precipitable water
values will then climb to over 2 inches, and persist into early
next week, as a result.

In the absence of a clear synoptic forcing mechanism, convection
is expected to be diurnally-driven in nature, although remnant
outflow boundaries from antecedent showers and thunderstorms
could provide a focus for additional development. Considering the
deep moisture and high PWAT values, coverage of showers and
thunderstorms is forecast to be higher than typically observed on
an average summer day, and primarily likely PoPs are being carried
into early next week. The increased cover of clouds and rain
chances will somewhat limit daytime heating, keeping afternoon
highs near to just below normal through the end of the week, in
the 80s in north and central Georgia. High temperatures are
anticipated to begin climbing into the 90s by the end of the
weekend and the beginning of next week. Early morning hours each
day will also start out nearly saturated, with low stratus and
patchy fog likely each morning.

At this time, the threat for organized severe weather appears to
be unlikely. However, a few storms each day could become strong to
severe. Taking the deep atmospheric moisture in consideration,
precipitation loading into storm downdrafts could aid in gusty,
potentially damaging downburst winds. Furthermore, heavy rainfall
associated with stronger storms could lead to localized flash
flooding concerns. This is most likely where strong storms linger
over a common location because of the weak steering flow, or if
they provide additional rainfall to locations that were already
saturated from rains from previous days.

King

&&

.AVIATION...
00Z Update...
SHRA continues across much of north and central GA, with lingering
TSRA confined to areas south of I-20. Expect things to taper off
by 02-03Z. Winds will stay out of the east side at less than 10
kts through the TAF period, and near calm overnight. Widespread
BKN/OVC MVFR cigs likely tomorrow morning thanks to incr
moisture, with IFR cigs possible between 08-15Z. Isolated to
scattered TSRA/SHRA activity will pick back up early tomorrow
afternoon.

//ATL Confidence...00Z Update...
Medium confidence morning IFR cigs.
High confidence all other elements.

96

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          68  87  68  86 /  50  50  30  40
Atlanta         69  86  70  85 /  50  60  30  50
Blairsville     62  81  63  81 /  20  50  30  50
Cartersville    67  87  68  86 /  30  50  30  50
Columbus        71  91  71  87 /  50  60  40  50
Gainesville     67  84  68  84 /  30  50  30  50
Macon           70  90  69  90 /  50  60  40  60
Rome            68  90  69  88 /  20  40  30  50
Peachtree City  67  87  67  85 /  50  60  40  50
Vidalia         71  89  70  87 /  50  60  40  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Martin
LONG TERM....King
AVIATION...96
Hazardous weather outlook, Jun 28, 10:28 AM EST, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1128 AM EDT Tue Jun 28 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291530-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1128 AM EDT Tue Jun 28 2022

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected during the afternoon which
could linger into tonight. A few of the storms could be strong
with the primary threats of gusty winds, frequent lightning, and
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered thunderstorms, mainly in the afternoon and evening,
are possible each day. A few of the storms could be strong with
the primary threats of gusty winds, frequent lightning, and
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jun 28, 4:04 PM EST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
504 PM EDT Tue Jun 28 2022

GAZ079-080-091-282130-
Taylor GA-Marion GA-Talbot GA-
504 PM EDT Tue Jun 28 2022

...A strong thunderstorm will impact portions of northeastern Marion,
south central Talbot and west central Taylor Counties through 530 PM
EDT...

At 503 PM EDT, a strong thunderstorm was over Mauk, or 12 miles
southeast of Talbotton, moving north at 10 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Junction City, Mauk and Howard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3243 8443 3246 8453 3260 8452 3262 8441
      3254 8431
TIME...MOT...LOC 2103Z 193DEG 9KT 3251 8446

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 28, 4:17 PM EST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
517 PM EDT Tue Jun 28 2022

GAZ083-095-096-107-282145-
Houston GA-Bleckley GA-Twiggs GA-Pulaski GA-
517 PM EDT Tue Jun 28 2022

...A strong thunderstorm will impact portions of north central
Pulaski, south central Twiggs, southwestern Bleckley and east central
Houston Counties through 545 PM EDT...

At 517 PM EDT, a strong thunderstorm was over Magnolia, or near
Cochran. This storm was nearly stationary.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Cochran, Hawkinsville, Royal, Coley Station, Ocmulgee Public Fishing
Area, Paulk, Mobley Crossing, Porter and Magnolia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3240 8328 3232 8335 3233 8351 3243 8356
      3252 8349 3251 8333
TIME...MOT...LOC 2117Z 141DEG 3KT 3242 8343

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 28, 4:49 PM EST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
549 PM EDT Tue Jun 28 2022

GAZ089-090-282215-
Chattahoochee GA-Muscogee GA-
549 PM EDT Tue Jun 28 2022

...A strong thunderstorm will impact portions of southeastern
Muscogee and Chattahoochee Counties through 615 PM EDT...

At 549 PM EDT, a strong thunderstorm was over Cusseta, moving north
at 10 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Cusseta, Jamestown/south Fort Benning, Christopher and Manta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3226 8489 3244 8489 3244 8474 3240 8466
      3234 8466 3223 8474 3223 8479
TIME...MOT...LOC 2149Z 199DEG 11KT 3230 8480

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 28, 5:21 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
621 PM EDT Tue Jun 28 2022

GAZ069-079-080-282245-
Taylor GA-Upson GA-Talbot GA-
621 PM EDT Tue Jun 28 2022

...A strong thunderstorm will impact portions of south central Upson,
northeastern Talbot and northwestern Taylor Counties through 645 PM
EDT...

At 621 PM EDT, a strong thunderstorm was over Prattsburg, or 9 miles
east of Talbotton, moving north at 10 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Prattsburg, Big Lazer Creek Wma, Carsonville and Wesley Church.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3265 8432 3267 8445 3281 8447 3283 8435
      3279 8425
TIME...MOT...LOC 2221Z 189DEG 10KT 3271 8438

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 28, 5:56 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
656 PM EDT Tue Jun 28 2022

GAZ078-089-282315-
Harris GA-Muscogee GA-
656 PM EDT Tue Jun 28 2022

...A strong thunderstorm will impact portions of northwestern
Muscogee and southwestern Harris Counties through 715 PM EDT...

At 656 PM EDT, a strong thunderstorm was over Goat Rock Lake, or near
Smiths, moving northeast at 20 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Goat Rock Lake, Mountain Hill, Mulberry Grove and Lake Harding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3272 8507 3269 8494 3261 8495 3254 8502
      3258 8507 3262 8509 3263 8508 3264 8510
      3264 8511 3266 8509 3267 8509 3269 8512
TIME...MOT...LOC 2256Z 205DEG 15KT 3261 8510

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 28, 6:44 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
744 PM EDT Tue Jun 28 2022

GAZ066-078-290000-
Harris GA-Troup GA-
744 PM EDT Tue Jun 28 2022

...A strong thunderstorm will impact portions of south central Troup
and northwestern Harris Counties through 800 PM EDT...

At 744 PM EDT, a strong thunderstorm was over Whitesville-Pine Lake,
or near Valley, moving northeast at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Baughs Crossroads, Whitesville-Pine Lake and Jones Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3292 8514 3294 8500 3285 8491 3274 8504
      3273 8511 3277 8514 3277 8513 3278 8512
      3279 8514
TIME...MOT...LOC 2344Z 205DEG 15KT 3281 8508

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The radar

The Maxwell AFB radar (KMXX), 71 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Troup

When
June 28, 7:10 PM EST to 7:12 PM EST
Where
Troup County, 2.38 mi NNE of West Pt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.900, -85.160

Report of a tree on house at Samples Rd and W Smith Rd causing moderate damage.

Hail, Troup

When
June 28, 7:35 PM EST to 7:36 PM EST
Where
Troup County, 0.9 mi NW of Gabbetville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.960, -85.140

Quarter sized hail reported at W Point Rd and Long Cane Rd.

Thunderstorm Wind, Troup

When
June 28, 7:40 PM EST to 7:42 PM EST
Where
Troup County, 1.16 mi W of Huntington
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.020, -85.140

Tree down on power line at Newton Rd and River Point Drive.

Thunderstorm Wind, Troup

When
June 28, 7:50 PM EST to 7:52 PM EST
Where
Troup County, Abbottsford
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.050, -85.180

Report of a tree down at Roanoke Rd and Rock Mills Rd.

Thunderstorm Wind, Wilcox

When
June 29, 2:25 PM EST to 2:27 PM EST
Where
Wilcox County, 0.69 mi N of Browning
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.930, -83.270

Two trees down which broke powerlines at Hwy 129 S and Lebanon rd.

Thunderstorm Wind, Marion

When
June 29, 2:36 PM EST to 2:38 PM EST
Where
Marion County, 1.5 mi NNW of Church Hill
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.170, -84.540

Report of a tree down at Hwy 41 S and Hay Rd.

Thunderstorm Wind, Douglas

When
June 29, 7:21 PM EST to 7:23 PM EST
Where
Douglas County, 1.15 mi E of Bill Arp
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.670, -84.780

Report of over a dozen trees down in the vicinity of Punkintown Rd and Big A Rd.

Thunderstorm Wind, Douglas

When
June 29, 7:45 PM EST to 7:47 PM EST
Where
Douglas County, 2.15 mi NNW of Fairplay
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.659, -84.884

Report of half a dozen trees down in the vicinity of North Helton and Liberty Rd.

Flash Flood, Douglas

When
June 29, 8:10 PM EST to 9:10 PM EST
Where
Douglas County, Bill Arp to 0.28 mi NW of Bill Arp
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.670, -84.800

The Emergency Manager reported floodwaters stalled a vehicle, requiring the rescue of the occupants. Radar estimates indicate that 1.5 to 3 inches of rain occurred in the area, resulting in the flash flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043738, 1043739, 1043740, 1043741, 1043742, 1043743, 1043744, 1043745, 1043508.